Tactile hallucinations, characterized by the sensation of insects crawling on the skin or foreign substances on the face, are false but real-feeling sensations with no obvious external trigger. Dr. Martin Scurr explains that these occur when the brain misinterprets signals from the touch-processing regions. While the exact cause is often elusive, neurological conditions such as Parkinson's disease, epilepsy, and Alzheimer's can be triggers due to changes in brain structure and chemistry. Certain medications, including some antidepressants, anti-epilepsy drugs, and the beta-blocker propranolol, have also been linked to these sensations. In some cases, underlying mental health conditions like schizophrenia or bipolar disorder may play a role. A particular concern with tactile hallucinations is the risk of self-inflicted skin damage or infection from scratching or picking.

A patient, identified as Carol Mills, described experiencing a sensation of moving liquid on her face and was prescribed amitriptyline, a tricyclic antidepressant, to aid sleep. Dr. Scurr confirmed that amitriptyline can be effective in managing tactile hallucinations by influencing how the central nervous system processes touch signals, and recommended continuing this treatment at a low dose. While not scientifically proven, Dr. Scurr mentioned that some patients have reported positive experiences with acupuncture.

In a separate query, John Jefferis reported discomfort from swollen ankles, which his daughter, a nurse, suspected was a side effect of his blood pressure medication, amlodipine. Dr. Scurr confirmed that ankle edema is a known side effect of amlodipine, caused by its dilation of small arteries without a corresponding dilation of veins, leading to fluid buildup in surrounding tissues. However, he expressed caution against switching blood pressure medications, as alternatives like diltiazem and verapamil can also cause similar swelling. If the current amlodipine regimen effectively controls blood pressure, Dr. Scurr suggested a trial reduction in dosage to 5mg to assess its impact on swelling. He also recommended wearing correctly fitted compression stockings, specifically British Standard Class 2 (18-24mmHg), to help improve venous blood return. Advice on proper fitting can be sought from a pharmacist.

It is important to note that responses from Dr. Scurr are intended for general informational purposes and do not replace consultation with a personal healthcare provider for any specific health concerns.